Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Circle packing coordinates for the moduli space of tori

Author: G. Brock Williams
Journal: Proc. Amer. Math. Soc. 139 (2011), 2577-2585
MSC (2010): Primary 52C26, 30F60
Published electronically: December 17, 2010
MathSciNet review: 2784827
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We develop a set of natural coordinates $ (\alpha,\beta)$ on the moduli space of Euclidean tori using the combinatorial structure of circle packings. Surfaces with rational coordinates support Brooks packings, while surfaces with rational $ \alpha$ and irrational $ \beta$ coordinates support generalized Brooks packings with periodic singularities.

References [Enhancements On Off] (What's this?)

  • 1. E. M. Andreev, Convex polyhedra in Lobacevskii space, Mat. Sb. (N.S.) 10 (1970), 413-440 (English). MR 0259734 (41:4367)
  • 2. R.W. Barnard and G. Brock Williams, Combinatorial excursions in moduli space, Pacific J. Math. 205 (2002), no. 1, 3-30. MR 1921075 (2003f:52017)
  • 3. Alan F. Beardon and Kenneth Stephenson, The uniformization theorem for circle packings, Indiana Univ. Math. J. 39 (1990), 1383-1425. MR 1087197 (92b:52038)
  • 4. Philip L. Bowers and Kenneth Stephenson, The set of circle packing points in the Teichmüller space of a surface of finite conformal type is dense, Math. Proc. Camb. Phil. Soc. 111 (1992), 487-513. MR 1151326 (93a:30050)
  • 5. -, Circle packings in surfaces of finite type: An in situ approach with application to moduli, Topology 32 (1993), 157-183. MR 1204413 (94d:30083)
  • 6. Phillip L. Bowers and Monica K. Hurdal et al., Quasi-conformally flat mapping the human cerebellum, Medical Image Computing and Computer-Assisted Intervention (C. Taylor and A. Colchester, eds.), Lecture Notes in Computer Science, vol. 1679, Springer, 1999, pp. 279-286.
  • 7. Robert Brooks, On the deformation theory of classical Schottky groups, Duke Math. J. 52 (1985), 1009-1024. MR 816397 (87g:32024)
  • 8. -, Circle packings and co-compact extensions of Kleinian groups, Inventiones Mathematicae 86 (1986), 461-469. MR 860677 (88b:32050)
  • 9. -, The continued fraction parameter in the deformation theory of classical Schottky groups, Contemp. Math., vol. 136, Amer. Math. Soc., Providence, RI, 1992, pp. 41-54. MR 1188193 (93j:52029)
  • 10. Peter G. Doyle and J. Laurie Snell, Random walks and electrical networks, MAA, 1984. MR 920811 (89a:94023)
  • 11. Tomasz Dubejko and Kenneth Stephenson, Circle packing: Experiments in discrete analytic function theory, Experiment. Math. 4 (1995), no. 4, 307-348. MR 1387696 (97f:52027)
  • 12. Zheng-Xu He and Oded Schramm, Hyperbolic and parabolic packings, Discrete & Computational Geom. 14 (1995), 123-149. MR 1331923 (96h:52017)
  • 13. Yoichi Imayoshi and Masahiko Taniguchi, An introduction to Teichmüller spaces, Springer-Verlag, 1992. MR 1215481 (94b:32031)
  • 14. Gareth Jones and David Singerman, Complex functions: An algebraic and geometric viewpoint, Cambridge University Press, Cambridge, 1987. MR 890746 (89b:30001)
  • 15. Paul Koebe, Kontaktprobleme der Konformen Abbildung, Ber. Sächs. Akad. Wiss. Leipzig, Math.-Phys. Kl. 88 (1936), 141-164.
  • 16. Eric M. Murphy and Michael D. Payne, Coverage, control, and reconnaissance: A new perspective on surveillance and reconnaissance sufficiency analysis, preprint.
  • 17. G. Pólya, Über eine Aufgabe der Wahrscheinlichkeitsrechnung betreffend die Irrfahrt im Strassennetz, Math. Ann. 84 (1921), 149-160. MR 1512028
  • 18. Kenneth Stephenson, Introduction to circle packing, Cambridge University Press, Cambridge, 2005, The theory of discrete analytic functions. MR 2131318
  • 19. William Thurston, The geometry and topology of $ 3$-manifolds, Princeton University Notes, preprint.
  • 20. -, The finite Riemann mapping theorem, 1985, Invited talk, An International Symposium at Purdue University on the occasion of the proof of the Bieberbach conjecture, March 1985.
  • 21. G. Brock Williams, Earthquakes and circle packings, J. Anal. Math. (2001), no. 85, 371-396. MR 1869616 (2003e:57032)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 52C26, 30F60

Retrieve articles in all journals with MSC (2010): 52C26, 30F60

Additional Information

G. Brock Williams
Affiliation: Department of Mathematics, Texas Tech University, Lubbock, Texas 79409

Keywords: Circle packing, moduli space
Received by editor(s): January 18, 2010
Received by editor(s) in revised form: July 3, 2010
Published electronically: December 17, 2010
Communicated by: Mario Bonk
Article copyright: © Copyright 2010 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society